Alert archive / Arkansas / Tornado Warnings in 2004

Tornado Warning 22, NWS Little Rock, AR

October 18, 2004Lonoke County, Prairie County, Arkansas

NWS Little Rock, AR issued this tornado warning at Oct 18, 2004, 10:26 AM CDT for Lonoke County, Prairie County, Arkansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 10:26 AM CDT (15:26 UTC)
Expired
Oct 18, 2004, 11:30 AM CDT
In force
64 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Lonoke County, AR, Prairie County, AR

The radar

The Little Rock radar (KLZK), 48 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 9:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 181526
TORLIT
ARC085-117-181630-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1025 AM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  LONOKE COUNTY IN CENTRAL ARKANSAS
  PRAIRIE COUNTY IN CENTRAL ARKANSAS

* UNTIL 1130 AM CDT

* AT 1022 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 13 MILES SOUTHWEST OF CARLISLE...OR ABOUT 11 MILES SOUTH OF
  LONOKE...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CARLISLE AROUND 1035 AM CDT
  HAZEN AROUND 1050 AM CDT
  DE VALLS BLUFF AROUND 1055 AM CDT

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3470 9201 3453 9191 3464 9147 3491 9144

$$

29

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Oct 18, 4:00 AM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Oct 18, 4:00 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT MON OCT 18 2004

.SHORT TERM...TODAY THROUGH THURSDAY
WARM FRONT IN SOUTHERN ARKANSAS HAS MOVED NORTH AND MAY BE
DISSIPATING WITH A NEW WARM FRONT DEVELOPING TO THE NORTH.
A WARM HUMID AND UNSTABLE AIR MASS WILL DEVELOP ACROSS THE
AREA TODAY AND WILL CONTINUE THROUGH MOST OF THE WEEK. ONE
SHORT WAVE MOVING THROUGH THE AREA THIS MORNING MAY RESULT
IN THUNDERSTORMS THIS MORNING WHICH MAY WEAKEN/DECREASE DURING
THE MORNING. NEW THUNDERSTORMS COULD DEVELOP THIS AFTERNOON
AFTER SOME HEATING AND A WEAK DRY LINE MAY MOVE INTO WESTERN
SECTIONS. INSTABILITY AND SHEAR PRESENT WILL SUPPORT CHANCE OF
SEVERE STORMS BUT WILL NOT PUT SEVERE WORDING IN ZONES BUT WILL
PLAY UP IN HWO AND WEATHER SUMMARY. HAVE POPS IN CHANCE CATEGORY
IN EAST AND SLIGHT CHANCE IN WEST BASICALLY TODAY AND TONIGHT.
DECREASED POPS A LITTLE FOR AWHILE AROUND MID MORNING TODAY.
SURFACE LOW BELOW 1000 MB IN SOUTHEASTERN KANSAS THIS MORNING
SHOULD FILL SOMEWHAT AS IT MOVES NORTHEAST. THE PRESENCE OF THE
LOW THAT STRONG SUGGESTS WINDS COULD REACH LAKE WIND ADVISORY
LEVELS DURING TODAY. WILL GO WITH ADVISORY FROM MID MORNING
THROUGH LATE AFTERNOON ALTHOUGH CLOUDS MAY BE ENOUGH TO HOLD
WINDS BELOW THREASHOLD. WINDS SHOULD DIMINISH LATE THIS AFTERNOON
AND EVENING AS THE FILLING LOWS PULLS AWAY FROM THE AREA. MAIN
MOISTURE AXIS PUSHES TO THE EAST TUESDAY AND WEDNESDAY THEN MAY
DEVELOP A LITTLE BACK TO THE WEST. UPPER RIDGING MAY CAP ATMOSPHERE
AND NO SIGNIFICANT SHORT WAVES SUGGEST CHANCES FOR RAIN WILL
BE LOW...BUT THE UNSTABLE AIR MASS PRESENT STILL PRESENTS A CHANCE
OF SHOWERS AND THUNDERSTORMS WITH SOME SEVERE POSSIBLE. GENERALLY
KEP POPS AS THEY WERE FROM TUESDAY THROUGH THURSDAY. GFS BRINGS
BLOB OF MOISTURE ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY.
NO REAL SHORT WAVE OR FRONT IS INDICATED WITH IT BUT WE ALREADY HAVE
ENHANCED POPS OUT FOR THAT TIME PERIOD...SO LEFT THEM GOING. TEMPS
SHOULD SETTLE INTO MINS IN THE LOWER TO MID 60S FOR THE MOST PART
WITH MAXES IN THE LOWER TO MID 80S. THERE MAY BE A WEAK COLD FRONT
MOVE THROUGH THE AREA LATE TUESDAY INTO WEDNESDAY WHICH COULD
BRING SLIGHTLY COOLER AND DRIER AIR TO PARTS OF THE AREA AND
MADE A SLIGHT DOWNWARD ADJUSTMENT TO TEMPS AND DEW POINTS FOR THAT.
&&

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY
UPPER RIDGE WILL BUILD ACROSS THE AREA THURSDAY NIGHT AND FRIDAY.
HOWEVER...ACTIVE WEATHER WILL BE THE GENERAL RULE THROUGH THE
EXTENDED PERIOD. SEVERAL SHORT WAVES WILL WORK THEIR WAY THROUGH THE
REGION BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS. CHANCE FOR
THUNDERSTORMS INCREASES ON SATURDAY AS A COLD FRONT MOVES IN FROM
THE NORTHWEST. STRONG SOUTHERLY WINDS WILL BRING ABUNDANT MOISTURE
AND ABOVE NORMAL TEMPERATURES TO THE AREA. THE UPPER LOW AND SURFACE
LOW ASSOCIATED WITH THE COLD FRONT WILL TRACK NORTH OF ARKANSAS.
THIS WILL BE TOO FAR NORTH FOR WIDESPREAD SEVERE STORMS IN
ARKANSAS...AS IT STANDS NOW.

THE COLD FRONT STALLS IN SOUTHERN ARKANSAS SATURDAY NIGHT THEN
BEGINS MOVING BACK TO THE NORTH AS A WARM FRONT. THIS WILL AGAIN
BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA. AS THE FRONT MOVES
NORTH...THE BEST CHANCES OF PRECIPITATION WILL BE IN NORTH ARKANSAS
SUNDAY NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    83  64  84  61 /  40  30  20  20
HARRISON AR       81  58  81  57 /  30  20  10  10
HOT SPRINGS AR    84  64  85  62 /  30  30  10  10
PINE BLUFF AR     84  66  84  63 /  40  30  30  20
MOUNTAIN HOME AR  79  58  80  57 /  40  20  10  10
MONTICELLO AR     83  67  84  65 /  40  30  30  20
SEARCY AR         81  63  83  60 /  40  30  20  20
MOUNT IDA AR      84  64  85  62 /  30  20  10  10
RUSSELLVILLE AR   82  62  83  60 /  30  20  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY TODAY ENTIRE
AREA...ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...
ARZ037>047...ARZ052>057...ARZ062>069.
&&

29/51
Hazardous weather outlook, Oct 18, 5:00 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON OCT 18 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN ABOUT THE
NORTHEASTERN QUARTER OF ARKANSAS...ROUGHLY TO THE EAST OF A
LINE FROM HARRISON TO HOT SPRINGS AND TO THE NORTH OF A LINE
FROM HOT SPRINGS TO STUTTGART.

THUNDERSTORMS WILL MOVE RAPIDLY TO THE EAST ACROSS NORTHERN
AND CENTRAL ARKANSAS THIS MORNING. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE.

LATER THIS AFTERNOON...THUNDERSTORMS MAY DEVELOP AGAIN ACROSS PARTS
OF ARKANSAS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO OR TWO CANNOT BE RULED
OUT BUT THE TORNADO THREAT IS LOW. THIS CHANCE OF SEVERE WEATHER
WILL MAINLY BE LATE THIS AFTERNOON AND EARLY TONIGHT BEFORE THE
THUNDERSTORMS MOVE TO THE EAST OF THE STATE.

SOUTH WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS AS HIGH AS 30 MPH
WILL BE POSSIBLE IN MOST OF THE STATE TODAY. A LAKE WIND ADVISORY
IS IN EFFECT FOR MOST OF THE STATE THROUGH LATE AFTERNOON. WINDS
SHOULD DIMINISH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WARM HUMID AND UNSTABLE AIR WILL REMAIN IN PLACE ACROSS ARKANSAS
THROUGH MOST OF THE WEEK. NO SIGNIFICANT FRONTS OR LOW PRESSURE
SYSTEMS ARE EXPECTED THROUGH FRIDAY BUT THERE WILL BE A SMALL CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE STORMS COULD DEVLOP
AT ANY TIME.

AN UPPER LEVEL LOW WILL COME CLOSER TO ARKANSAS BY THE WEEKEND
AND A COLD FRONT MAY REACH THE STATE. AS THIS OCCURS...THE CHANCE
OF SEVERE WEATHER MAY INCREASE ACROSS ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH EARLY TONIGHT.
THE AREAS MOST LIKELY FOR SPOTTER ACTIVATION WILL BE NORTHERN AND
CENTRAL ARKANSAS.

29

In the hours before

Local storm report, Oct 18, 8:56 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
856 AM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      SHERWOOD                34.83N 92.21W
10/18/2004                   PULASKI            AR   PUBLIC

            FLOODING ON BROOKSWOOD ST AND JAN DR

0850 AM     FLASH FLOOD      DOWNTOWN LITTLE ROCK    34.73N 92.23W
10/18/2004                   PULASKI            AR   PUBLIC

            FLOODING ON NUMEROUS DOWNTOWN STREETS

&&

BB
Local storm report, Oct 18, 9:14 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
914 AM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     3 W BRYANT              34.61N 92.54W
10/18/2004                   SALINE             AR   PUBLIC

            TREES DOWN. ROOF BLOWN OFF SHED

&&

BB

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 5:58 AM CDTSevere Thunderstorm WarningLZKFulton32 min
Oct 18, 6:26 AM CDTSevere Thunderstorm WarningLZKFaulkner34 min
Oct 18, 6:51 AM CDTSevere Thunderstorm WarningLZKLonoke, White39 min
Oct 18, 7:04 AM CDTSevere Thunderstorm WarningLZKSaline26 min
Oct 18, 7:26 AM CDTSevere Thunderstorm WarningLZKPulaski49 min
Oct 18, 7:38 AM CDTSevere Thunderstorm WarningLZKWhite, Woodruff52 min
Oct 18, 7:54 AM CDTFlash Flood WarningLZKPulaski2 hr
Oct 18, 8:45 AM CDTSevere Thunderstorm WarningLZKSaline45 min
Oct 18, 9:00 AM CDTSevere Thunderstorm WarningLZKMonroe, Woodruff45 min
Oct 18, 9:17 AM CDTTornado WarningLZKPulaski, Saline43 min
Oct 18, 9:51 AM CDTTornado WarningLZKLonoke39 min
Oct 18, 9:57 AM CDTTornado WarningLZKPulaski18 min
Oct 18, 10:53 AM CDTFlash Flood WarningLZKLonoke2 hr
Oct 18, 11:14 AM CDTFlash Flood WarningLZKPrairie2 hr
Oct 18, 11:19 AM CDTTornado WarningLZKMonroe56 min
Oct 18, 11:30 AM CDTSevere Thunderstorm WarningLZKArkansas, Lonoke, Prairie45 min
Oct 18, 3:50 PM CDTSevere Thunderstorm WarningLZKCleburne40 min
Oct 18, 4:12 PM CDTSevere Thunderstorm WarningLZKIndependence63 min
Oct 18, 5:14 PM CDTSevere Thunderstorm WarningLZKJackson31 min
Oct 18, 5:26 PM CDTSevere Thunderstorm WarningLZKIndependence34 min
Oct 18, 5:50 PM CDTSevere Thunderstorm WarningLZKDallas40 min

Nearby

Tornado Warnings in Arkansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.